Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 40, NWS Greenville-Spartanburg, SC

September 4, 1996Buncombe County, Rutherford County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Sep 4, 1996, 10:42 PM EDT for Buncombe County, Rutherford County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1996, 10:42 PM EDT (02:42 UTC)
Expired
Sep 5, 1996, 2:45 AM EDT
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Buncombe County, NC, Rutherford County, NC

The radar

The Greer radar (KGSP), 69 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 050243
FFWGSP
NCC021-161-050645-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1042 PM EDT WED SEP 4 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  245 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...EASTERN BUNCOMBE COUNTY...WESTERN RUTHERFORD COUNTY
 
AT 1000 PM BUNCOMBE COUNTY EMERGENCY OFFICIALS REPORTED HIGHWAY 9 AND
OLD FORT ROAD IN THE BROAD RIVER COMMUNITY FLOODED. IN WESTERN
RUTHERFORD COUNTY...WATER HAS BEEN REPORTED UP TO TOP OF NUMEROUS
CAMP SITE BRIDGES IN THE LAKE LURE AND CHIMNEY ROCK AREAS.
 
AT 1030 PM WEATHER RADAR INDICATED THUNDERSTORMS REGENERATING IN THE
SAME AREA OVER NORTHERN POLK COUNTY AND MOVING INTO SOUTHEASTERN BUNCOMBCOUNTY AND WESTERN RUTHERFORD COUNTY.  RADAR ESTIMATES RAINFALL FROM
3 TO AS MUCH AS 5 INCHES OF RAIN OVER THE PAST 3 HOURS IN THE WARNED
AREA.  HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA THROUGH 1230 AM
WITH ADDITONAL RAINFALL OF 1 TO 3 INCHES POSSIBLE BEFORE THE
THUNDERSTORMS TAPER OFF.
 
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED
AREAS. USE CAUTION IN AND NEAR& ANY SMALL STREAMS AND CREEKS
TONIGHT.
 
PEOPLE IN THE WARNED AREA...ESPECIALLY CAMPERS...SHOULD SEEK
HIGHER GROUND WITHOUT DELAY. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATERS BEGIN TO RISE.
 
JAMES
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:07 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 4, 9:07 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
908 PM EDT WED SEP 4 1996

CAE: RAISE POPS TO 40 UPST AND CONT THRU OVERNIGHT
RDU: KEEP POPS IN SRN PIEDMONT; MTN FCSTS OK.
FFC: FCSTS OK

GETTING VERY BUSY WITH TSTMS AND FLASH FLOODING. AREA OF RW/TRW
HEADING TOWARDS UPST..SO POPS SHUD BE RAISED TO 40 PERCENT THERE.
WUD LIKE TO SEE POPS CONTD IN SRN PIEDMONT NC...OTHRWS NO CHNGS.
ADAP AND 9AM GIVE ME VERY LITTLE REASON TO THINK CNVCTN WON'T CONT
PAST MIDNITE.

GSP PLANS TO ISSUE A SPS ADDRESSING HEAVY RAIN/WIND POTENTIAL FOR
THU NGT AND FRI IF NO OBJECTIONS FROM WSFOS.

BURRUS

In the hours before

Local storm report, Sep 4, 8:35 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
835 PM EDT WED SEP 4 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
820 PM     WALHALLA                  SC   WIND DAMAGE
08/24/96   OCONEE                         TREES DOWN AND SOME POWER
                                          LINES DOWN ON PICKENS
                                          HIGHWAY NEAR WAL.HALLA.
                                          OCONEE COUNTY SHERIFF OFFICE
                                          ESTIMATED WIND SPEEDS 35
                                          TO 40 MPH.
Special weather statement, Sep 4, 8:47 PM EDT, 1 hour 55 minutes before
SCZ001>005-GAZ010-017-018-NCZ052>054-059-062>066-050300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
848 PM EDT WED SEP 4 1996

AT 845 PM EDT WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE MOUNTAINS OF UPSTATE
SOUTH CAROLINA INTO WESTERN NORTH CAROLINA JUST SOUTHEAST OF ASHEVILLE.
THIS LINE OF STORMS HAS PRODUCED HAIL FROM PEA TO MARBLE SIZE DURING
THE PAST HOUR NEAR ASHEVILLE AND STRONG WINDS HAVE BLOWN DOWN SOME
TREES AND POWER LINES NEAR WALHALLA IN OCONEE COUNTY. SOME STORMS
WITHIN THIS LINE COULD BECOME SEVERE QUICKLY...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

VERY HEAVY RAINFALL SHOULD CONTINUE WITH THESE STORMS ACROSS THE
AREA...PRODUCING SOME FLOODING AND PONDING OF WATER ON ROADWAYS. THIS
LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTHWEST AT 10 TO 15 MPH.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE READY TO SEEK SAFE SHELTER
IF THREATENING LWEATHER MOVES APPROACHES.

END
Special weather statement, Sep 4, 8:56 PM EDT, 1 hour 46 minutes before
SCZ001>005-GAZ010-017-018-NCZ052>054-059-062>066-050300-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
848 PM EDT WED SEP 4 1996
    CORRECTION FOR WORDING IN LAST PARAGRAPH.

AT 845 PM EDT WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE MOUNTAINS OF UPSTATE
SOUTH CAROLINA INTO WESTERN NORTH CAROLINA JUST SOUTHEAST OF ASHEVILLE.
THIS LINE OF STORMS HAS PRODUCED HAIL FROM PEA TO MARBLE SIZE DURING
THE PAST HOUR NEAR ASHEVILLE AND STRONG WINDS HAVE BLOWN DOWN SOME
TREES AND POWER LINES NEAR WALHALLA IN OCONEE COUNTY. SOME STORMS
WITHIN THIS LINE COULD BECOME SEVERE QUICKLY...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

VERY HEAVY RAINFALL SHOULD CONTINUE WITH THESE STORMS ACROSS THE
AREA...PRODUCING SOME FLOODING AND PONDING OF WATER ON ROADWAYS. THIS
LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTHWEST AT 10 TO 15 MPH.

PEOPLE IN THE PATH OF THESlE STORMS SHOULD BE READY TO SEEK SAFE SHELTER
IF THREATENING WEATHER APPROACHES.

END
Local storm report, Sep 4, 10:19 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1019 PM EDT WED SEP 04 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
1000       BAT CAVE/GERTON           NC   FLOODING
09/04/96   HENDERSON                      A PORTION OF HIGHWAY 74
                                          HAS BEEN WASHED AWAY.
                                          EVACUATION PROCEDURES
                                          HAVE BEEN INITIATED.

KAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 9:06 PM EDTFlash Flood WarningGSPHenderson3 hr
Sep 4, 11:20 PM EDTFlash Flood WarningGSPPolk4 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.